Alert archive / Louisiana / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Shreveport, LA

January 2, 20234 parishes in Louisiana; Panola County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 2, 2023, 7:50 PM CST for 4 parishes in Louisiana; Panola County, Shelby County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2023, 7:50 PM CST (01:50 UTC)
Expired
Jan 3, 2023, 1:00 AM CST
In force
5 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bossier Parish, LA, Caddo Parish, LA, De Soto Parish, LA, Webster Parish, LA, Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 15 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 7:54 PM CSTFLASH FLOOD4 Nnw Center, TXWATER OVER ROAD NEAR HWY 96.
Jan 2, 11:13 PM CSTFLASH FLOOD6 Ese Stonewall, LAFLOODING ON RED BLUFF ROAD EAST OF I-49. WATER IS ABOUT HALFWAY UP ON THE VEHICLE TIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS54 KSHV 030150
FFWSHV
LAC015-017-031-119-TXC365-419-030500-
/O.NEW.KSHV.FF.W.0007.230103T0150Z-230103T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
750 PM CST Mon Jan 2 2023

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Central Bossier Parish in northwestern Louisiana...
  South Central Caddo Parish in northwestern Louisiana...
  Western De Soto Parish in northwestern Louisiana...
  Northwestern Webster Parish in northwestern Louisiana...
  Central Shelby County in eastern Texas...
  Northeastern Panola County in northeastern Texas...

* Until 1100 PM CST.

* At 750 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Shreveport, Bossier City, Center, Haughton, Stonewall, Logansport, 
  Cullen, Cotton Valley, Sarepta, Joaquin, Shongaloo, Fosters, 
  Eastwood, Shelbyville, Neuville, Keachi, Grand Cane, Longstreet, 
  Stanley and Frierson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3211 9401 3242 9377 3271 9357 3299 9343
      3298 9337 3299 9324 3283 9327 3257 9345
      3255 9346 3235 9360 3214 9372 3181 9399
      3164 9416 3170 9430 3180 9425

FLASH FLOOD...RADAR INDICATED

$$

05
1 follow-up statement
929 
WGUS54 KSHV 030450
FFWSHV
LAC015-017-031-119-TXC365-419-030700-
/O.EXT.KSHV.FF.W.0007.000000T0000Z-230103T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1050 PM CST Mon Jan 2 2023

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Central Bossier Parish in northwestern Louisiana...
  South Central Caddo Parish in northwestern Louisiana...
  Western De Soto Parish in northwestern Louisiana...
  Northwestern Webster Parish in northwestern Louisiana...
  Central Shelby County in eastern Texas...
  Northeastern Panola County in northeastern Texas...

* Until 100 AM CST.

* At 1050 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Shreveport, Bossier City, Center, Haughton, Stonewall, Logansport, 
  Cullen, Cotton Valley, Sarepta, Joaquin, Shongaloo, Fosters, 
  Eastwood, Shelbyville, Neuville, Keachi, Grand Cane, Longstreet, 
  Stanley and Frierson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3211 9401 3242 9377 3271 9357 3299 9343
      3298 9337 3299 9324 3283 9327 3257 9345
      3255 9346 3235 9360 3214 9372 3181 9399
      3164 9416 3170 9430 3180 9425

FLASH FLOOD...RADAR INDICATED

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 2:49 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 2, 2:49 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
249 PM CST Mon Jan 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 214 PM CST Mon Jan 2 2023

Will be brief as Tornado Watch #1 is currently in effect or the
northwest 2/3rds of our region through 9 pm this evening.
Sufficient low level/deep layer directional and speed shear is
in place for the development of multi-cellular and discrete
mesocyclones through the remainder of the afternoon hours and
into the mid to late evening. Beyond the mid to late evening
hours, believe we will see storms trying to become more linear as
low level flow begins to veer more and becomes uni-directional.
This would likely result in more of a wind threat the later into
the evening and overnight this severe weather threat drags out.
Also of concern is the late night excessive heavy rainfall threat
which will continue to be monitored as well. Needless to say, did
not touch the Flash Flood Watch that remains in effect until 12z
Tue morning and may need to be extended through the mid to late
morning hours across our eastern third given the fact that the
frontal boundary will slow its eastward progression once it moves
into NW LA by 12z Tue.

Did not stray far from NBM temps through the short term.

13

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 214 PM CST Mon Jan 2 2023

Beyond Tue Night, deep upper low across the Northern Plains with
the Middle Red River Valley into the Lower Miss Valley under the
influence of the base of the trough to our north. Despite the
dynamics across our region, our moisture profile will tend to
scour out, thus the forecast will remain dry through the remainder
of the work week. A rather flat ridge upstream of the base of the
trough across our region will migrate eastward by Friday with
west southwest flow aloft beginning to increase from the Tx Hill
Country by this weekend. There will be enough forcing with this
increased southwesterly flow aloft to support chance pops this
weekend. Given the strongly positive tilt to the upstream trough
and the lack of significant low level return, strong to severe
storms does not appear likely this weekend. In fact, left any
mention of thunderstorms out of the forecast for now but this will
continue to be monitored as the event nears. Stayed close to NBM
temps through the extended.

13

&&

.AVIATION...
(12Z TAFS)
Issued at 608 AM CST Mon Jan 2 2023

Deteriorating flight conditions as we go through the remainder of
the afternoon, through the evening and overnight hours. Needless
to say, expect of plethora of cloud heights, VSBYS and wind shifts
with in and out convection through the TAF period. Did try to show
improving conditions weather and ceiling wise across our west and
northwest terminal locations beyond 03/12z along with a
predominant wind shift.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  73  47  64 /  90  20   0   0
MLU  65  75  50  66 /  90  70  10   0
DEQ  53  68  39  59 /  90   0   0   0
TXK  59  70  44  60 /  90  10   0   0
ELD  61  73  45  62 / 100  30   0   0
TYR  56  69  44  63 /  70   0   0   0
GGG  58  70  45  63 /  80  10   0   0
LFK  63  73  48  67 /  80  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ050-051-059>061-070>073.

LA...Flood Watch through late tonight for LAZ001>006-010>014-017>022.

OK...None.
TX...Flood Watch through late tonight for TXZ097-112-126-138-151>153-
     165>167.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...13
Hazardous weather outlook, Jan 2, 12:18 PM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1218 PM CST Mon Jan 2 2023

OKZ077-TXZ096-108>111-124-125-136-137-149-150-031200-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-Rusk-
1218 PM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...This afternoon and tonight.

Multiple rounds of thunderstorms are expected this afternoon and into
the overnight hours. Some of these storms could be severe, especially
from late this afternoon into early Tuesday morning. Tornadoes,
damaging winds, and large hail will be possible. Thunderstorms are
expected to develop as discrete supercells and eventually congeal
into a linear complex. Given the strongly sheared environment, a few
of these tornadoes could be strong. Heavy rain and isolated flash
flooding may also become a concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and into
early Tuesday morning.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-
138-151>153-165>167-031200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1218 PM CST Mon Jan 2 2023

...FLOOD WATCH IN EFFECT THROUGH 6 AM CST TUESDAY MORNING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Multiple rounds of thunderstorms are expected this afternoon and into
the overnight hours. Some of these storms could be severe, especially
from late this afternoon into early Tuesday morning. Tornadoes,
damaging winds, and large hail will be possible. Thunderstorms are
expected to develop as discrete supercells and eventually congeal
into a linear complex. Given the strongly sheared environment, a few
of these tornadoes could be strong. Heavy rain and isolated flash
flooding may also become a concern where training thunderstorms
occur. In these areas, widespread 1 to 2 inches of rainfall is
expected, with locally higher amounts of 3 inches or more. Therefore,
a Flood Watch is in effect through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering showers and thunders will be possible in our eastern zones
as the line exits the region. A few of these may be strong to
severe. Once this line leaves the area in the late morning hours, no
additional hazardous weather threat is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon through
Tuesday morning.

09

In the hours before

Local storm report, Jan 2, 6:12 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            HODGE                   32.27N 92.73W
01/02/2023                   JACKSON            LA   LAW ENFORCEMENT

            WATER OVER ROAD IN THE CITY OF HODGE.

&&

MM
Local storm report, Jan 2, 6:14 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            5 ENE JONESBORO         32.25N 92.63W
01/02/2023                   JACKSON            LA   LAW ENFORCEMENT

            WATER OVER GLADWAY ROAD.

&&

MM
Local storm report, Jan 2, 6:16 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       1 NNW JONESBORO         32.24N 92.71W
01/02/2023  M6.40 INCH       JACKSON            LA   TRAINED SPOTTER

&&

MM
Local storm report, Jan 2, 6:24 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLASH FLOOD      5 ENE JONESBORO         32.25N 92.63W
01/02/2023                   JACKSON            LA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLOOD REPORT FROM 5 ENE
            JONESBORO. WATER OVER GLADWAY ROAD.

&&

MM
Local storm report, Jan 2, 7:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      9 SSE DOWNSVILLE        32.51N 92.36W
01/02/2023                   OUACHITA           LA   NWS EMPLOYEE

            WATER HAS BEEN OVER THE ROADWAY IN CALHOUN,
            LA AT HWY 80 AND CALHOUN CUTOFF RD.

&&

16
Local storm report, Jan 2, 7:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
729 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 WSW BROWNSVILLE-BAWCO 32.46N 92.29W
01/02/2023  E1.00 INCH       OUACHITA           LA   TRAINED SPOTTER

            LARGE HAIL REPORTED WEST OF MONROE.

&&

16

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:33 PM CSTTornado WarningSHVJackson, Ouachita, Union42 min
Jan 2, 6:53 PM CSTTornado WarningSHVOuachita52 min
Jan 2, 7:22 PM CSTFlash Flood Warning Considerable damage threatSHVCaldwell, Jackson, Ouachita, Union3 hr
Jan 2, 7:45 PM CSTSevere Thunderstorm WarningSHVOuachita30 min
Jan 2, 7:52 PM CSTSpecial Weather StatementSHVClaiborne, Webster38 min
Jan 2, 7:55 PM CSTFlash Flood WarningSHVBossier, Caddo, Webster7 hr
Jan 2, 7:56 PM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Webster38 min
Jan 2, 8:27 PM CSTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union48 min
Jan 2, 8:47 PM CSTTornado WarningSHVUnion43 min
Jan 2, 8:49 PM CSTFlash Flood WarningSHVBienville, Claiborne, Union5 hr
Jan 2, 9:03 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto3 hr
Jan 2, 11:24 PM CSTFlash Flood WarningSHVClaiborne, Webster3 hr
Jan 3, 3:10 AM CSTSevere Thunderstorm WarningSHVCaddo, De Soto50 min
Jan 3, 3:52 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto38 min
Jan 3, 5:55 AM CSTTornado WarningSHVUnion10 min
Jan 3, 8:14 AM CSTSpecial Weather StatementSHVLaSalle31 min
Jan 3, 9:44 AM CSTRiver Flood WarningSHVBienville, Bossier, Webster9 days
Jan 3, 9:52 AM CSTRiver Flood WarningSHVBossier, Webster18 days
Jan 3, 2:01 PM CSTSpecial Weather StatementSHVLaSalle29 min
Jan 3, 2:32 PM CSTSpecial Weather StatementSHVLaSalle28 min
Jan 3, 1:41 AM CSTSpecial Weather StatementSHVCherokee34 min
Jan 3, 2:01 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk29 min
Jan 3, 2:27 AM CSTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby48 min
Jan 3, 9:34 AM CSTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby58 hr
Jan 3, 9:38 AM CSTRiver Flood WarningSHVSabine, San Augustine25 hr

Nearby

Flash Flood Warnings in Louisiana, 2023Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.